New Mexico, 2015

Hail in New Mexico, May 30, 2015

May 30, 2015 · NWS ABQ · 1 event in 1 county or zone

Isolated showers and thunderstorms developed along the east slopes of the Sangre de Cristo Mountains during the late afternoon hours. A ridge of high pressure developing west of New Mexico steered these storms very slowly toward the south-southwest into the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Isolated showers and thunderstorms developed along the east slopes of the Sangre de Cristo Mountains during the late afternoon hours. A ridge of high pressure developing west of New Mexico steered these storms very slowly toward the south-southwest into the evening hours. Several of these storms became strong along the east slopes producing gusty winds and abundant small hail. One storm in particular produced ping pong size hail southeast of Raton along U.S. Highway 64. Hail drifts were several inches deep along the highway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 30, 4:39 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, May 30, 4:39 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
539 PM MDT SAT MAY 30 2015

.AVIATION...
00Z TAF CYCLE
ISOLD TO SCT TSRA WITH BRIEF MVFR CIGS/VBSYS AND SFC WND GUSTS TO
45KT ALONG EAST SLOPES OF THE SANGRE DE CRISTO MTS MOVG INTO THE
NE PLAINS SHOULD DISSIPATE AFT 03Z AS HEATING DIMINISHES. AT THE
SAME TIME EXPECT DRIER CONVECTION WITH GUSTY VARIABLE WINDS OVER
WRN/CNTRL NM TO DISSIPATE AFTER SUNSET. A MOIST SE SFC GRADIENT
WILL REMAIN IN PLACE THROUGH 31/15Z...THEREFORE AREAS OF MVFR CIGS
POSSIBLE AFT 31/06Z FROM THE EAST SLOPES OF THE CENTRAL MT CHAIN
ACROSS THE ERN PLAINS. SE LOW WND MAY ALSO ALLOW MVFR CIGS TO
BLEED INTO KSAF AFT 31/10Z AND PERSIST THRU 31/15Z.

&&

.PREV DISCUSSION...301 PM MDT SAT MAY 30 2015...
.SYNOPSIS...
A WARMING TREND WILL KICK-OFF SUNDAY AS A RIDGE OF HIGH PRESSURE
MOVES OVER THE AREA...BRINGING MORE OF A SUMMER FEEL TO MUCH OF
NEW MEXICO. TEMPERATURES WILL GENERALLY BE ABOVE NORMAL FOR MUCH
OF THE UPCOMING WEEK AS DRY AIR PUNCHES IN FROM THE WEST. PRIOR TO
THE ARRIVAL OF DRY AIR OVER THE NEXT COUPLE OF DAYS...AFTERNOON
AND EVENING THUNDERSTORMS ARE LIKELY AND WILL FAVOR THE HIGHER
TERRAIN AND ADJACENT HIGHLANDS. A PATTERN CHANGE IS ON THE HORIZON
FOR LATE IN THE WEEK AND INTO NEXT WEEKEND AS A WEST COAST TROUGH
PULLS MOISTURE UP ACROSS THE REGION FROM THE SOUTH... LEADING TO
RENEWED CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS MUCH OF NEW
MEXICO.

&&

.DISCUSSION...
UNIMPRESSIVE INSTABILITY THIS AFTERNOON WEST OF THE CENTRAL
MOUNTAIN CHAIN WITH SURFACE DEWPOINT TEMPERATURES MIXING DOWN INTO
THE 30S COMPARED TO ALMOST 10 DEGREES HIGHER THIS MORNING. ALONG
THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND OVER THE
ADJACENT HIGHLANDS...20Z LAPS ANALYSIS IS SHOWING SBCAPE VALUES OF
700-1300 J/KG WITH LIFTED INDICES OF -3 TO -6C. WIND PROFILE
SHOWING GOOD VEERING WITH HEIGHT ALTHOUGH VERY LITTLE SPEED SHEAR.
PERHAPS A LATER START TODAY GIVEN COOLER AFTERNOON TEMPERATURES
EAST OF THE CENTRAL MOUNTAIN CHAIN...SO LOOK FOR A FEW STRONG
STORMS BY EARLY EVENING BETWEEN RATON...CLINES CORNERS...SANTA
ROSA AND RUIDOSO.

A RIDGE OF HIGH PRESSURE WILL CONTINUE TO EXPAND OVER THE DESERT
SOUTHWEST AND GREAT BASIN OVERNIGHT THEN SHIFT OVER THE CENTRAL
AND SOUTHERN ROCKIES ON SUNDAY INTO MONDAY...LEADING TO A WARMING
TREND WITH TEMPERATURES FORECAST TO GO ABOVE NORMAL AREAWIDE.
GOOD SURFACE HEATING AND ADEQUATE MOISTURE WILL LEAD TO DAYTIME
HEATING TRIGGERED SHOWERS AND STORMS SUNDAY AND MONDAY...WHICH
WILL FOLLOW NORMAL DIURNAL TRENDS. DRIER AIR WILL BEGIN TO
INFILTRATE THE WEST ON MONDAY AS A WEST COAST TROUGH DIRECTS THE
PACIFIC DRY SLOT OVER THE DESERT SOUTHWEST AND GREAT BASIN. THIS
WILL SHIFT THE BEST CHANCES FOR RAIN SLIGHTLY FURTHER EAST MONDAY
AFTERNOON...THEN SHIFTING EVEN FURTHER EAST MONDAY NIGHT WITH DRY
AIR OVERTAKING MOST OF THE STATE BY TUESDAY. MANY LOCALES WILL SEE
THE HIGHEST TEMPERATURE READINGS SO FAR THIS CALENDAR YEAR IN THE
UPCOMING WEEK. AT THE ALBUQUERQUE SUNPORT...WE MAY SEE THE FIRST
90 DEGREE DAY AS EARLY AS MONDAY ALTHOUGH OUR FORECAST HOLDS OFF
UNTIL TUESDAY WITH 91.

THE FORECAST FOR LATE WEEK AND INTO THE WEEKEND IS LOOKING WETTER
WITH BOTH THE 12Z GFS AND ECMWF SHOWING A DEEPER WEST COAST TROUGH
AND THE POTENTIAL TO TAP SOME TROPICAL MOISTURE. KEPT SLIGHT
CHANCE POPS AREAWIDE FOR FRIDAY THROUGH SATURDAY...BUT WATCH FOR
A POSSIBLE UPTREND WITH MORE/SUBSEQUENT MODEL RUN-TO-RUN
CONSISTENCY.

11

&&

.FIRE WEATHER...
CONFIDENCE INCREASING FOR A PATTERN CHANGE DURING THE NEXT
SEVERAL DAYS. THIS MEANS WARMER/DRIER AND EVENTUALLY BREEZIER
CONDITIONS FROM THE MORE TYPICAL WEST/SOUTHWEST DIRECTION. MODELS
ARE HINTING AT SOME MORE MOISTURE LATE NEXT WEEK OR THE FOLLOWING
WEEKEND DUE TO A PACIFIC TROUGH. EITHER WAY...LOOKING AT AN
EXTENDED PERIOD OF LOW HUMIDITY/HIGH HAINES VALUES AND BREEZIER
CONDITIONS TUESDAY THROUGH THURSDAY.

UPPER RIDGE WILL GRADUAL BUILD OVER THE AREA TODAY THROUGH MONDAY.
MOISTURE TRAPPED WITHIN THIS RIDGE WILL MIX OUT IN THE FORM OF ISOLD
TO SCATTERED SHOWERS AND THUNDERSTORMS. THE FOOTPRINT OF WETTING
RAIN WILL LESSEN EACH DAY WITH MORE OF A MIX OF WET/DRY ACTIVITY
DURING THIS PERIOD. THE MTN AREAS HAVE THE BEST CHANCE OF SEEING
SOME WETTING RAIN. GUSTY OUTFLOW WINDS WOULD BE A CONCERN. HUMIDITY
VALUES WILL GRADUALLY LOWER WHILE TEMPERATURES WARM. HAINES VALUES
WOULD EVENTUALLY START GETTING INTO THE 5/6 RANGE SUNDAY/MONDAY BUT
NOT ALL AREAS. HIGH TEMPS SHOULD BE A FEW DEGREES ABOVE NORMAL
WESTER/CENTRAL AREAS SUNDAY AND THEN BE NEAR TO ABOVE NORMAL PRETTY
MUCH AREAWIDE ON MONDAY. NOT A LOT OF WIND EXPECTED ON SUNDAY EXCEPT
FOR NEAR SHOWERS/STORMS BUT THE GRADIENT OVERALL SHOULD INCREASE ON
MONDAY...ESPECIALLY EASTERN PLAINS AND THE FAR WEST.

BY TUESDAY...MOST OF THE SHOWER/THUNDERSTORM ACTION SHOULD BE DONE
AS A MID LEVEL DRY INTRUSION MOVES OVER THE AREA. RH VALUES WILL
PLUMMET WHILE TEMPERATURES REMAIN ABOVE NORMAL BETWEEN 5 TO 10
DEGREES. HAINES VALUES SHOULD BE A SOLID 5/6 AND MIX HEIGHTS SHOULD
BE NEAR TO ABOVE NORMAL. BREEZES WILL ALSO PICK UP. PERHAPS SOME
LOCALIZED RED FLAG CONDITIONS ACROSS PORTIONS OF THE EAST. ALTHOUGH
FUEL CONDITIONS ARE PRETTY GREEN RIGHT NOW SO THE THREAT OF LARGE
FIRES IS REDUCED THERE.

THE TREND MENTIONED ABOVE SHOULD CONTINUE WEDNESDAY/THURSDAY AS THE
RIDGE SOFTENS OR LESSENS IN STRENGTH. THE TUESDAY THROUGH THURSDAY
PERIOD REPRESENTS A GRADUAL BREAK DOWN OF THE UPPER RIDGE PATTERN.
SOME BREEZINESS WILL CONTINUE WED/THUR WITH RH VALUES FALLING WELL
INTO THE SINGLE DIGITS. TEMPS WOULD REMAIN ABOVE NORMAL ON WED BUT
GRADUALLY LOWER TO NEAR NORMAL ON THURSDAY THANKS TO THE APPROACH OF
A PACIFIC TROUGH. WIND SPEEDS APPEAR TO BE A LIMITER IN TERMS OF RED
FLAG...PLUS FUEL CONDITIONS...SO WILL MONITOR THAT TREND. PRETTY
TYPICAL FOR THE EARLIER HALF OF JUNE. THE BIG STORYLINE WOULD BE THE
WARMER TEMPS AND MUCH LOWER RH VALUES COMPARED TO WHAT WE HAVE BEEN
EXPERIENCING.

MODELS HINT AT SOME MOISTURE FLOWING INTO THE AREA LATE WEEK OR THE
FOLLOWING WEEKEND. THIS WOULD BE DUE TO A SOUTHERLY FETCH OFF THE
SUBTROPICS ACROSS THE MID LEVELS AS WELL AS A FETCH FROM THE SIERRA
MADRE. DEPENDING ON HOW LONG THE PACIFIC LOW SITS TO THE WEST...THIS
COULD BE A DRIER LIGHTNING SCENARIO BUT THE ATMOSPHERE COULD MOISTEN
ENOUGH TO SUPPORT WETTER STORMS AS THE PATTERN UNFOLDS.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 30, 4:11 AM MST, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
511 AM MDT SAT MAY 30 2015

NMZ501>540-311115-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
511 AM MDT SAT MAY 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS
AFTERNOON. A FEW STORMS MAY PRODUCE GUSTY OUTFLOW WINDS AND SMALL
HAIL...MAINLY IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
DEVELOP SUNDAY AND MONDAY. SMALL HAIL WILL BE THE MAIN THREAT FROM
THE STRONGER STORMS. LOCALIZED HEAVY RAINFALL IS POSSIBLE BUT
LIGHT WINDS ALOFT WILL KEEP THE THREAT OF SEVERE THUNDERSTORMS
VERY LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

In the hours before

Special weather statement, May 30, 3:41 PM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
441 PM MDT SAT MAY 30 2015

NMZ515-528-302330-
FAR NORTHEAST HIGHLANDS-EAST SLOPES SANGRE DE CRISTO MOUNTAINS-
441 PM MDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA COUNTY UNTIL
530 PM MDT...

AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF OCATE...OR 19 MILES
NORTHWEST OF WAGON MOUND...MOVING SOUTH AT 15 MPH.

HAIL RANGING IN SIZE FROM PEA TO NICKEL AND WIND GUSTS UP TO 55 MPH
WILL BE POSSIBLE WITH THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OCATE.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3629 10504 3630 10482 3602 10475 3600 10508
TIME...MOT...LOC 2239Z 356DEG 13KT 3622 10493

43
Special weather statement, May 30, 4:14 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
514 PM MDT SAT MAY 30 2015

NMZ515-527-310000-
RATON RIDGE/JOHNSON MESA-EAST SLOPES SANGRE DE CRISTO MOUNTAINS-
514 PM MDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
600 PM MDT...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTH OF SEGUNDO...OR 20 MILES WEST OF
RATON...MOVING SOUTH AT 10 MPH.

PEA TO NICKEL SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE
WITH THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
COLFAX COUNTY.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3695 10472 3673 10460 3671 10463 3667 10484
      3667 10485 3666 10485 3665 10492 3690 10494
TIME...MOT...LOC 2312Z 346DEG 7KT 3686 10481

43
Special weather statement, May 30, 4:23 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
523 PM MDT SAT MAY 30 2015

NMZ527-530-310015-
RATON RIDGE/JOHNSON MESA-UNION COUNTY-
523 PM MDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY UNTIL
615 PM MDT...

AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DES MOINES...MOVING SOUTH AT 5 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN UNION
COUNTY.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3671 10396 3676 10374 3653 10361 3646 10394
TIME...MOT...LOC 2323Z 346DEG 6KT 3668 10384

43
Special weather statement, May 30, 5:16 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
616 PM MDT SAT MAY 30 2015

NMZ515-528-310100-
FAR NORTHEAST HIGHLANDS-EAST SLOPES SANGRE DE CRISTO MOUNTAINS-
616 PM MDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLFAX COUNTY UNTIL 700
PM MDT...

AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTH OF CIMARRON...OR 28 MILES WEST OF
RATON...MOVING SOUTHWEST AT 15 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN WILL BE LIKELY WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CIMARRON...PHILMONT SCOUT RANCH AND UTE PARK.

OTHER LOCATIONS IN THE WARNING INCLUDE ELLIOT BARKER WILDLIFE AREA
AND PHILMONT SCOUT RANCH.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3684 10499 3679 10487 3675 10482 3668 10479
      3642 10488 3658 10516 3659 10516 3662 10517
      3666 10517
TIME...MOT...LOC 0014Z 027DEG 15KT 3673 10491

43

The radar

The Pueblo radar (KPUX), 191 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Colfax

When
May 30, 5:40 PM MST to 5:55 PM MST
Where
Colfax County, 13.31 mi E of Raton Crews Arpt
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
36.740, -104.260

Hail accumulated up to 3 inches deep along U.S. 64.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568778.